West Virginia, 2001High Wind in West Virginia, February 9 to 10, 2001
February 9 to 10, 2001 · NWS RLX · 34 events in 34 counties and zones
A strong cold front streaked across West Virginia, bringing a warm spell to an end. Gusts of 35 to 45 mph were common.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front streaked across West Virginia, bringing a warm spell to an end. Gusts of 35 to 45 mph were common. The maximum gust was 54 mph at the Parkersburg airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Feb 9, 3:08 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EST FRI FEB 9 2001
FRONT IS CHUGGING ALONG AT ABOUT 30 KTS EASTWARD. PLANNING ON IT
CROSSING CRW AROUND 02/03Z AND EXITING THE REGION BY 07Z OR SO.
MAIN QUESTION IS WHETHER TO PUT OUT ANY SORT OF WIND ADVISORY WITH
THE FRONTAL PASSAGE.
HAVE ONLY SEEN ONE OB UPSTREAM TODAY (LEX, 19Z) THAT WOULD MEET
ADVISORY CRITERIA. HAVE DECIDED AGAINST PUTTING UP ADVISORY
ANYWHERE IN CWA. THINK THAT WITH LOSS OF DAYTIME LOW LEVEL
INSTABILITY PLUS SHEARING OF UPPER SHORT AND SLIGHT RELAXING OF
PRESSURE GRADIENT...WE MAY COME IN JUST UNDER THE LINE. PLANNING ON
20-30 MPH AREAWIDE WITH 40 OR 45 MPH GUSTS. ALSO WILL BE ISSUING
SPS TO HIGHLIGHT GUST THREAT WITH ANY SHOWERS. INTERESTING...WE
COULD SEE A SITUATION WHERE A SEVERE WIND GUST OCCURS IN A
SHOWER...BUT WITHOUT ANY THUNDER. SUPPORT FOR TSRA ON OUR AREA IS
WANING APPARENTLY...NOTED LACK OF CG STRIKES OVER LAST COUPLE
HOURS. STILL WILL LEAVE IN A RUMBLE OF THUNDER...FEEL STRENGTH OF
FRONT WARRANTS IT.
NOT LINGERING SHRA FOR VERY LONG BEHIND FRONT WITH QUICK DRYING AND
QUICK SYSTEM MOVEMENT. WILL LEAVE A LINGERING FLURRY IN THE
NORTHERN MOUNTAINS EARLY SATURDAY...OTHERWISE CLEAR SAILING THROUGH
SUNDAY. TEMPS WILL NOT GET OUT OF THE 30S ON SATURDAY...WILL
RECOVER A LITTLE BIT ON SUNDAY AS H850 TEMPS RISE A TOUCH. MOS
TEMPS IN FAIRLY DECENT AGREEMENT AND WILL NOT STRAY TOO FAR.
THANKS RNK/LWX FOR COORD.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/CL
In the hours before
Special weather statement, Feb 9, 8:17 PM EST, 43 minutes before
KYZ101-102-OHZ066-067-075-076-083>087-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EST FRI FEB 9 2001
RAIN SHOWERS MOVING NORTHEASTWARD ACROSS THE AREA THROUGH 1030 PM
THIS EVENING WILL BE ACCOMPANIED BY STRONG...GUSTY WINDS. WINDS
GUSTS AROUND 40 MPH CAN ACCOMPANY SOME OF THESE SHOWERS.
THESE SPEEDS ARE CAPABLE OF CAUSING SOME MINOR DAMAGE...SUCH AS WEAK
TREE LIMBS AND TWIGS BREAKING OFF OR POORLY SUPPORTED SIGNS BLOWING
OVER. IF POSSIBLE...AVOID PARKING VEHICLES NEAR ISOLATED TREES.
AREAS EXPOSED TO THE SOUTH AND WEST...PLUS HIGH TERRAIN...ARE THE
MOST LIKELY TO HAVE THESE STRONG GUSTY WINDS.
STAY TUNED TO NOAA WEATHER RzADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 9, 8:43 PM EST, 17 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EST FRI FEB 9 2001
RAIN SHOWERS MOVING NORTHEASTWARD ACROSS THE AREA THROUGH 11 PM
THIS EVENING WILL BE ACCOMPANIED BY STRONG...GUSTY WINDS. WINDS
GUSTS UP TO 50 MPH CAN ACCOMPANY SOME OF THESE SHOWERS.
THESE SPEEDS ARE CAPABLE OF CAUSING MINOR DAMAGE...SUCH AS SMALL OR
WEAK TREE LIMBS BREAKING OFF OR POORLY SUPPORTED SIGNS BLOWING
OVER. IF POSSIBLE...AVOID PARKING VEHICLES NEAR ISOLATED TREES.
AREAS EXPOSED TO THE SOUTH AND WEST...PLUS HIGH TERRAIN...ARE THE
MOST LIKELY TO HAVE THESE STRONG GUSTY WINDS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
High Wind, Barbour
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Barbour forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.133, -80.003 (the zone’s center; the record gives no point)
High Wind, Boone
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Boone forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.023, -81.711 (the zone’s center; the record gives no point)
High Wind, Braxton
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Braxton forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.700, -80.719 (the zone’s center; the record gives no point)
High Wind, Cabell
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Cabell forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.420, -82.242 (the zone’s center; the record gives no point)
High Wind, Calhoun
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.845, -81.118 (the zone’s center; the record gives no point)
High Wind, Clay
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Clay forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.463, -81.075 (the zone’s center; the record gives no point)
High Wind, Doddridge
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Doddridge forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.269, -80.707 (the zone’s center; the record gives no point)
High Wind, Fayette
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Gilmer
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Gilmer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.924, -80.857 (the zone’s center; the record gives no point)
High Wind, Harrison
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.284, -80.380 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
High Wind, Kanawha
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Kanawha forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
High Wind, Lewis
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Lewis forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.996, -80.502 (the zone’s center; the record gives no point)
High Wind, Lincoln
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.175, -82.070 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Logan forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.832, -81.935 (the zone’s center; the record gives no point)
High Wind, Mason
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Mason forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.770, -82.026 (the zone’s center; the record gives no point)
High Wind, McDowell
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- McDowell forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.379, -81.654 (the zone’s center; the record gives no point)
High Wind, Mingo
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Mingo forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.726, -82.135 (the zone’s center; the record gives no point)
High Wind, Nicholas
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Nicholas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Pleasants
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Pleasants forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.371, -81.161 (the zone’s center; the record gives no point)
High Wind, Pocahontas
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Pocahontas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Putnam
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
High Wind, Raleigh
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Raleigh forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Randolph
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Randolph forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Ritchie
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Ritchie forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.178, -81.063 (the zone’s center; the record gives no point)
High Wind, Roane
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Roane forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
High Wind, Taylor
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Taylor forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.336, -80.046 (the zone’s center; the record gives no point)
High Wind, Tyler
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Tyler forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.465, -80.885 (the zone’s center; the record gives no point)
High Wind, Upshur
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Upshur forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.898, -80.233 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.146, -82.427 (the zone’s center; the record gives no point)
High Wind, Webster
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Webster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
High Wind, Wirt
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Wirt forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.022, -81.379 (the zone’s center; the record gives no point)
High Wind, Wood
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Wood forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
High Wind, Wyoming
- When
- February 9, 9:00 PM EST to February 10, 5:00 AM EST
- Where
- Wyoming forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.610, -81.549 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, February 9, 20011 death · 1 event
- Hail and Damaging Winds in Texas, February 9, 20012 injured · $680,000 · 75 kt wind · 38 events
- Flash Flooding and Flooding in Michigan, February 9 to 12, 2001$1.9 million · 23 events
- High Wind in Ohio, February 9 to 10, 2001$320,000 · 25 events
- Flooding in Wisconsin, February 9 to 10, 2001$325,000 · 13 events
- Flood in Michigan, February 9 to 14, 2001$220,000 · 1 event
- Winter Weather in Vermont, February 9, 2001$135,000 · 9 events
- Hail and Damaging Winds in Oklahoma, February 9, 2001$75,000 · 1 in hail · 19 events
- Damaging Winds in Mississippi, February 9, 2001$137,000 · 4 events
- High Wind in Pennsylvania, February 9 to 10, 2001$135,000 · 3 events
- Flash Flooding in New York, February 9 to 10, 2001$75,000 · 2 events
- Damaging Wind in Missouri, February 9, 2001$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228815, 5228816, 5228900, 5228901, 5228902, 5228903, 5228904, 5228905, 5228906, 5228907, 5228908, 5228909, 5228910, 5228911, 5228912, 5228913, 5228914, 5228915, 5228916, 5228917, 5228918, 5228919, 5228920, 5228921, 5228922, 5228923, 5228924, 5228925, 5228926, 5228927, 5228928, 5228929, 5228930, 5228931.